Alert archive / Michigan / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 37, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 24, 2025, 11:25 AM EDT for Cheboygan County, Emmet County, Mackinac County, Michigan. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2025, 11:25 AM EDT (15:25 UTC)
- Expired
- Jul 24, 2025, 12:15 PM EDT
- In force
- 50 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cheboygan County, MI, Emmet County, MI, Mackinac County, MI
The radar
The NCL Michigan radar (KAPX), 92 km from the middle of the area, began a volume at 15:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 11:26 AM EDT | TSTM WND GST 45 | Pellston, MI | |
| Jul 24, 11:35 AM EDT | TSTM WND DMG | 5 Nnw Riggsville, MI | Numerous trees down on road with visible funnel reported. Potential tornado damage. Time estimated via radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 3.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1673 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 546 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.0
The text
As transmitted.
156
WUUS53 KAPX 241525
SVRAPX
MIC031-047-097-241615-
/O.NEW.KAPX.SV.W.0037.250724T1525Z-250724T1615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
1125 AM EDT Thu Jul 24 2025
The National Weather Service in Gaylord has issued a
* Severe Thunderstorm Warning for...
Northern Cheboygan County in northern Michigan...
Eastern Emmet County in northern Michigan...
Southeastern Mackinac County in eastern Upper Michigan...
* Until 1215 PM EDT.
* At 1123 AM EDT, severe thunderstorms were located along a line
extending from Wilderness State Park to Pellston to near Petoskey,
moving northeast at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Pellston, Mackinaw City, Conway, Carp Lake, Alanson, Petoskey
State Park, Brutus, Levering, and Oden around 1130 AM EDT.
Cheboygan, Mackinac Island, Indian River, Burt Lake, and Mullet Lake
around 1135 AM EDT.
Cheboygan State Park, Topinabee around 1140 AM EDT.
Aloha, Aloha State Park around 1145 AM EDT.
Nine Mile Point around 1150 AM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
LAT...LON 4562 8425 4544 8425 4534 8495 4553 8488
4580 8493 4579 8484 4582 8481 4583 8483
4582 8487 4584 8491 4591 8468 4588 8457
4585 8453 4584 8444 4580 8432 4575 8431
4570 8437 4568 8424 4563 8422
TIME...MOT...LOC 1523Z 246DEG 51KT 4575 8498 4555 8480 4539 8503
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JPB1 follow-up statement
405
WWUS53 KAPX 241547
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
1147 AM EDT Thu Jul 24 2025
MIC047-097-241555-
/O.CAN.KAPX.SV.W.0037.000000T0000Z-250724T1615Z/
Emmet MI-Mackinac MI-
1147 AM EDT Thu Jul 24 2025
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN EMMET AND SOUTHEASTERN
MACKINAC COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of
the warned area. Therefore, the warning has been cancelled.
&&
LAT...LON 4544 8425 4538 8469 4555 8468 4582 8473
4577 8461 4581 8465 4584 8461 4586 8471
4588 8465 4586 8465 4585 8461 4588 8463
4589 8461 4585 8454 4584 8443 4580 8432
4575 8431 4570 8437 4567 8423
TIME...MOT...LOC 1545Z 266DEG 39KT 4578 8465 4558 8446 4538 8474
$$
MIC031-241615-
/O.CON.KAPX.SV.W.0037.000000T0000Z-250724T1615Z/
Cheboygan MI-
1147 AM EDT Thu Jul 24 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM EDT
FOR CENTRAL CHEBOYGAN COUNTY...
At 1145 AM EDT, severe thunderstorms were located along a line
extending from near Mackinaw City to near Alverno to near Reasoners
Corner, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Cheboygan, Mackinac Island, Indian River, Aloha, Cheboygan State
Park, Aloha State Park, Burt Lake State Park, Topinabee, Point Aux
Pins On, and Alverno around 1150 AM EDT.
Black Lake around 1155 AM EDT.
Other locations impacted by these severe thunderstorms include
Riggsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
LAT...LON 4544 8425 4538 8469 4555 8468 4582 8473
4577 8461 4581 8465 4584 8461 4586 8471
4588 8465 4586 8465 4585 8461 4588 8463
4589 8461 4585 8454 4584 8443 4580 8432
4575 8431 4570 8437 4567 8423
TIME...MOT...LOC 1545Z 266DEG 39KT 4578 8465 4558 8446 4538 8474
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JPBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 9:28 AM EDT, 1 hour 57 minutes earlier. Its key messages:
- Hot and humid today over NE lower, especially in Gladwin, Arenac, and Iosco Counties
- Chances for afternoon showers and storms. The main hazards with storms will be heavy rain, lightning, an damaging wind gusts.
- A brief cool down back into the high 70s and 80s Friday and Saturday, then heat returns Sun and Mon
- On and off showers and storm chances through end of the month
Area forecast discussion, Jul 24, 9:28 AM EDT, 1 hour 57 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 928 AM EDT Thu Jul 24 2025 .KEY MESSAGES... - Hot and humid today over NE lower, especially in Gladwin, Arenac, and Iosco Counties - Chances for afternoon showers and storms. The main hazards with storms will be heavy rain, lightning, an damaging wind gusts. - A brief cool down back into the high 70s and 80s Friday and Saturday, then heat returns Sun and Mon - On and off showers and storm chances through end of the month && .UPDATE... Issued at 928 AM EDT Thu Jul 24 2025 Inherited forecast themes remain on track... a grotesquely humid day across much of the Northwoods. Current peek at radar and satellite shows low cloud beginning to wash out across the area, with an area of semi-organized convection rocketing off the Door Peninsula, moving into the open waters of northern Lake Michigan. 12z soundings between GRB and APX showcases that moisture probably only gets deeper for us... Ample saturation to our west at the GRB site has yielded a 2.06 PWAT, while a little bit of drier air aloft has a lesser 1.54 PWAT. As this area of deeper moisture advects eastward, and diurnal heating commences, will easily see enough instability to generate thunderstorms. At this juncture, the bigger issue looks to be those torrential rains... though with enough shear (0-6km Bulk Shear generally ~40kts), could certainly see a damaging wind threat materialize in the most robust of updrafts. As it stands now, the most favorable window for storms across northern Michigan is generally somewhere between 10 AM and 5 PM, perhaps lingering a little later closer to Lake Huron / Saginaw Bay. In these scenarios with such low cloud bases, will have to watch how outflow boundary generation materializes this afternoon, as any hyper- localized shear environments could throw a funnel cloud or two if these collisions are absolutely perfect. Very low confidence in anything tornadic, but cannot be ruled out. In addition, combination of highs in the 90s and surface dewpoints well into the 70s in the Saginaw Bay area (where a Heat Advisory is in effect thru 8 PM this evening), heat indices are expected to climb in excess of 100... with 95 to 100 heat indices across portions of Ogemaw and Alcona as well. && .SHORT TERM /THROUGH TONIGHT/... Issued at 244 AM EDT Thu Jul 24 2025 Current surface observations show most winds have returns to southerly over northern MI this morning as an MCS dissipates with the remnants exiting to the north and east. Dew points in the mid to high 60s will keep climbing this morning into the low to mid 70s as the axis of deepest moisture moves over MI today. This moisture surge has been rotating around a large dome of high pressure which is has been meandering over the central and eastern U.S. Cyclogenesis over south central Ontario CAN has helped better define a cold front that stretches across Lk Superior towards northern WI and southern MN. Surface high pressure building into MN and Lk Superior will continue to push the boundary to the SE across MI today. Hot and humid conditions in the lower levels, paired with a trend of decreasing heights aloft leads to an unstable environment (especially for locations that warm well into the 90s) later this morning and early afternoon. Shear in the mid and lower levels is modest, however slightly better shear in the mid levels exists today compared to yesterday - which means discrete storms could become organized. The main window will be the mid morning hours to the late evening hours for the best chances with severe storms. The main hazards will be heavy rain, lightning, and damaging wind gusts. As the boundary slowly moves across the area, repeated rounds of heavy rain could be seen over some areas. If seen, this could lead to localized flooding in low spots and hilly terrain. Hot and humid conditions will be seen today. The hottest temperatuers will likely be in Gladwin, Arenac, and Iosco counties - as a meso-scale boundary from the MCS last evening formed just to the north these areas, leaving them untouched. NE lower will also not be impacted by the approaching front before peak heating. Heat indices reaching into the high 90s and low 100s will likely be seen over the counties adjacent to Saginaw bay this afternoon. The one caveat to this is if the boundary progresses quicker than anticipated and cloud cover reaches these spots before peak heating. However, with the humidity conditions will still feel hot today whether heat indices are in the low 90s or high 90s. Uncertainty: There is uncertainty in the exact coverage of storms and the timing of the boundary today. CAMs depict either mostly discrete or multi cell clusters along the boundary but keep coverage isolated or scattered. The boundary will be weak and washed out, possibly slowing down over northern as it battles with southerlies to the south. The lack of uniform forcing will likely result in less coverage, however storm outflows could substitute for this. Nonetheless, the best instability will likely land over NE lower - as the boundary will be orientated SW/NE - and lead to the best chances for storms here. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... Issued at 244 AM EDT Thu Jul 24 2025 Surface high pressure builds in Friday, leading to temperatures cooling by 5 to 10 degrees and a brief relief from the humidity. A shortwave will eject from the southern plains/Rockies towards the great lakes region. Showers and storm chances return Saturday. Bu Sunday, the dome of high pressure has migrated back to the central plains and returns temperatures back into the high 80s. Rounds of showers and storms will be possible as they rotate around the upper high and over MI through mid week. && .AVIATION /12Z TAFS THROUGH 12Z FRIDAY/... Issued at 550 AM EDT Thu Jul 24 2025 Low confidence forecast continues for this taf period...specifically with regards to convective evolution and impacts of these storms on the taf location. MVFR to IFR producing clouds expected at KCIU much of today, along with some scattered showers and storms. Much more uncertainty south of the bridge. Period of MVFR cigs at KPLN this morning before mixing out. Otherwise, looking at mainly VFR conditions outside of any shower/storm activity at the other taf locations...with any heavier showers briefly producing gusty winds, vis- restricting rains, and lower cigs. Somewhat gusty southwest to west winds otherwise. Gradual improvement expected as we head through this evening and especially overnight. && .APX WATCHES/WARNINGS/ADVISORIES... MI...Heat Advisory until 8 PM EDT this evening for MIZ036-041-042. MARINE...Small Craft Advisory until 11 PM EDT this evening for LHZ349. && UPDATE...HAD SHORT TERM...ELD LONG TERM...ELD AVIATION...MSB
Hazardous weather outlook, Jul 24, 3:08 AM EDT, 8 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 308 AM EDT Thu Jul 24 2025 MIZ016>018-020>036-041-042-086>088-095>099-250715- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 308 AM EDT Thu Jul 24 2025 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Today and tonight. Locally heavy rain and strong to severe thunderstorm chances exist for northern Lower Michigan today. Main hazards are heavy rain and damaging winds. Dangerous heat will be seen over areas of NE lower near Saginaw Bay. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Times of showers and storms are forecasted through the period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but any reports of strong storms or rainfall totals are appreciated. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-250715- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 308 AM EDT Thu Jul 24 2025 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Today and tonight. Thunderstorms chances spread across all of northern Michigan on today, especially over the Lake Huron and Lake Michigan waters. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Times of showers and storms are forecasted through the period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but any reports of strong storms or rainfall totals are appreciated. For more information visit http://weather.gov/gaylord.
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 8:00 PM EDT | Special Marine Warning | APX | 104 min | |
| Jul 23, 8:36 PM EDT | Special Marine Warning | APX | 86 min | |
| Jul 23, 8:47 PM EDT | Severe Thunderstorm Warning | APX | Benzie, Grand Traverse, Leelanau, Manistee, Wexford | 43 min |
| Jul 23, 9:00 PM EDT | Special Marine Warning | APX | 58 min | |
| Jul 23, 9:19 PM EDT | Severe Thunderstorm Warning | APX | Grand Traverse, Kalkaska, Leelanau, Missaukee, Wexford | 41 min |
| Jul 23, 9:36 PM EDT | Special Marine Warning | APX | 58 min | |
| Jul 23, 9:41 PM EDT | Special Weather Statement | APX | Emmet | 34 min |
| Jul 23, 9:43 PM EDT | Special Weather Statement | APX | Mackinac | 47 min |
| Jul 23, 9:48 PM EDT | Special Weather Statement | APX | Cheboygan | 42 min |
| Jul 23, 9:53 PM EDT | Special Weather Statement | APX | Kalkaska | 37 min |
| Jul 23, 10:16 PM EDT | Special Weather Statement | APX | Crawford, Roscommon | 29 min |
| Jul 24, 2:42 AM EDT | Heat Advisory | APX | Arenac, Gladwin, Iosco | 16 hr |
| Jul 24, 2:44 AM EDT | Small Craft Advisory | APX | 12 hr | |
| Jul 24, 9:58 AM EDT | Special Marine Warning | APX | 92 min | |
| Jul 24, 10:48 AM EDT | Severe Thunderstorm Warning | APX | Charlevoix, Emmet | 42 min |
| Jul 24, 11:28 AM EDT | Special Marine Warning | APX | 62 min | |
| Jul 24, 11:34 AM EDT | Tornado Warning | APX | Cheboygan | 31 min |
| Jul 24, 12:09 PM EDT | Severe Thunderstorm Warning | APX | Cheboygan, Otsego | 66 min |
| Jul 24, 12:12 PM EDT | Special Marine Warning | APX | 44 min | |
| Jul 24, 12:39 PM EDT | Special Marine Warning | APX | 66 min | |
| Jul 24, 12:41 PM EDT | Severe Thunderstorm Warning | APX | Presque Isle | 64 min |
| Jul 24, 1:08 PM EDT | Special Marine Warning | APX | 37 min | |
| Jul 24, 1:42 PM EDT | Special Marine Warning | APX | 93 min | |
| Jul 24, 1:50 PM EDT | Special Weather Statement | APX | Ogemaw | 40 min |
| Jul 24, 1:52 PM EDT | Special Weather Statement | APX | Presque Isle | 38 min |
| Jul 24, 2:15 PM EDT | Special Weather Statement | APX | Gladwin | 30 min |
| Jul 24, 2:16 PM EDT | Small Craft Advisory | APX | 8 hr | |
| Jul 24, 2:32 PM EDT | Severe Thunderstorm Warning | APX | Arenac, Gladwin, Iosco, Ogemaw | 58 min |
| Jul 24, 2:45 PM EDT | Special Marine Warning | APX | 2 hr | |
| Jul 24, 3:00 PM EDT | Flash Flood Warning | APX | Alpena, Presque Isle | 108 min |
| Jul 24, 3:14 PM EDT | Special Marine Warning | APX | 91 min | |
| Jul 24, 4:41 PM EDT | Special Marine Warning | APX | 43 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.